New York, 2012

Damaging Wind in New York, July 23, 2012

July 23, 2012 · NWS BUF · 1 event in 1 county or zone

A weak warm front lifted across the region. An isolated thunderstorm that developed produced damaging winds that downed several trees northeast of Elma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A weak warm front lifted across the region. An isolated thunderstorm that developed produced damaging winds that downed several trees northeast of Elma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 23, 3:23 AM EST, 1 hour 22 minutes earlier.

Area forecast discussion, Jul 23, 3:23 AM EST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
423 AM EDT MON JUL 23 2012

.SYNOPSIS...
A COLD FRONT WILL CROSS THE REGION LATER TODAY AND TONIGHT AND BRING
A FEW WIDELY SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION.
TEMPERATURES WILL BE ABOVE AVERAGE ONCE AGAIN TODAY AS VERY WARM AIR
IS TRANSPORTED INTO THE GREAT LAKES ON GUSTY SOUTHWEST WINDS.
TEMPERATURES WILL RETURN TO NEAR AVERAGE BEHIND THE COLD FRONT FOR
TUESDAY THROUGH THE REST OF THE WEEK. SOME BENEFICIAL RAINS MAY
ARRIVE BY THURSDAY AS AN AREA OF LOW PRESSURE MOVES INTO THE GREAT
LAKES.

&&

.NEAR TERM /THROUGH TONIGHT/...
RADAR IMAGERY EARLY THIS MORNING SHOWING WIDELY SCATTERED SHOWERS
AND A FEW THUNDERSTORMS CROSSING THE REGION. THE MOST CONCENTRATED
AREA OF STORMS IS MOVING EAST OF ROCHESTER INTO THE NORTHERN FINGER
LAKES AS OF 08Z. EXPECT ISOLATED SHOWERS AND A COUPLE STORMS TO
CONTINUE ACROSS MOST OF THE REGION THROUGH EARLY TO MID MORNING FROM
LAKE ONTARIO SOUTHWARD IN RESPONSE TO ONGOING WARM ADVECTION AS
NOTED IN KBUF VWP PROFILE.

BY MID TO LATE MORNING EXPECT THE WARM ADVECTION DRIVEN SHOWERS AND
THUNDERSTORMS TO SHIFT INTO CENTRAL AND EASTERN NEW YORK AND WEAKEN
AS THE WARM ADVECTION BEGINS TO OUTRUN THE MID LEVEL SUPPORT. THIS
WILL LEAVE MOST OF THE REGION DRY FOR A TIME DURING THE LATE
MORNING. STRONG DAYTIME HEATING AND MODERATE LOW LEVEL MOISTURE WILL
CONTRIBUTE TO MODERATE INSTABILITY BY EARLY AFTERNOON WITH MLCAPE OF
AROUND 1500J/KG ON AVERAGE. BY THIS TIME INCREASING SOUTHWEST FLOW
WILL ALLOW STABLE LAKE SHADOWS TO FORM DOWN-WIND OF BOTH LAKES ERIE
AND ONTARIO...AND THIS WILL INHIBIT DIURNAL CONVECTION OVER A LARGE
PORTION OF THE AREA. WITH THIS IN MIND...IT APPEARS CONVECTION THIS
AFTERNOON WILL BE RELEGATED TO THE INTERIOR SOUTHERN TIER AND FINGER
LAKES...AND ALSO THE SAINT LAWRENCE VALLEY AND HIGHER TERRAIN OF
LEWIS COUNTY. EVEN IN THESE AREAS...EXPECT COVERAGE TO REMAIN RATHER
SPARSE THROUGH TODAY WITH NO ORGANIZED LARGE SCALE FORCING TO
ENHANCE CONVERGENCE. MAY ALSO SEE A SHOWER OR THUNDERSTORM FROM
SOUTHERN ONTARIO SNEAK INTO NIAGARA/ORLEANS COUNTIES ALONG THE
NORTHERN EDGE OF THE LAKE ERIE BREEZE.

AS FAR AS SEVERE POTENTIAL GOES FOR THIS AFTERNOON...IT LOOKS RATHER
LIMITED AT FIRST. WIND FIELDS WILL BE IMPROVING AND INSTABILITY WILL
BE THERE...BUT LACK OF FORCING WILL LIKELY PREVENT ANY LONG LIVED
AND ORGANIZED CONVECTION. STILL...A FEW STORMS WILL PRODUCE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS...ESPECIALLY ACROSS
THE INTERIOR SOUTHERN TIER AND FINGER LAKES...AND POSSIBLY THE NORTH
COUNTRY.

THIS EVENING SHORT TERM MODEL GUIDANCE BRINGS A MORE SIGNIFICANT MID
LEVEL TROUGH SOUTHEAST ACROSS THE LOWER LAKES. SOME OF THE MESOSCALE
MODEL GUIDANCE INCLUDING THE CANADIAN GEM AND SPC 4KM WRF SUGGEST A
BROKEN LINE OF CONVECTION WILL FORM ALONG THIS TROUGH AND ASSOCIATED
SURFACE FRONT. BY THIS TIME THE LAKE SHADOWS WILL BE DIMINISHING IN
EFFECTIVENESS...AND THIS WILL LIKELY BE THE TIME OF BEST
THUNDERSTORM COVERAGE ACROSS THE CWA GIVEN THE COHERENT LARGE SCALE
ASCENT MOVING INTO A STILL UNSTABLE ENVIRONMENT. EVEN SO...THE
GENERAL LACK OF DEEP MOISTURE AND PARCHED SOIL NOT YIELDING ANY
ADDITIONAL MOISTURE SUGGEST COVERAGE OF STORMS MAY REMAIN SCATTERED.
ACROSS THE NORTH COUNTRY COVERAGE SHOULD BE SOMEWHAT BETTER WHERE
FORCING AND MOISTURE IS MAXIMIZED...SO HAVE GONE WITH LIKELY THERE.

THE SEVERE POTENTIAL THIS EVENING LOOKS TO BE THE BEST OPPORTUNITY
AS WIND FIELDS MAXIMIZE AND ORGANIZED LARGE SCALE ASCENT AND
CONVERGENCE PRODUCE A MORE COHERENT BROKEN LINE OF CONVECTION. WIND
AND INSTABILITY PROFILES SUPPORT BOTH SUPERCELL AND SHORT BOWING
SEGMENT STRUCTURES WITH AN ATTENDANT RISK OF DAMAGING WINDS AND A
SECONDARY LESSER RISK OF LARGE HAIL. IT APPEARS THE BEST CHANCE FOR
SEVERE WILL BE FOUND ACROSS NORTHERN NY...WITH LESSER CHANCES
EXTENDING BACK INTO WESTERN NY. THIS IS FAR FROM AN IDEAL SETUP...
BUT MAY BE SUFFICIENT TO PRODUCE SOME ISOLATED DAMAGE.

TEMPERATURES WILL ONCE AGAIN SURGE WELL ABOVE AVERAGE TODAY AS A
PLUME OF MIDWEST HEAT ADVECTS INTO THE LOWER LAKES AHEAD OF THE
FRONT. EXPECT HIGHS TO ECLIPSE 90 ACROSS THE LOWER ELEVATIONS OF
WESTERN NY AND THE GENESEE VALLEY...WITH A SOUTHWEST FLOW OFF LAKE
ERIE KEEPING THE LAKESHORE AND BUF METRO IN THE MID TO UPPER 80S.

FINALLY...WINDS WILL BECOME QUITE GUSTY TODAY ACROSS WESTERN NY AS
THE PRESSURE GRADIENT INCREASES AND STRONG MIXING ALLOWS SOME
STRONGER WIND FROM ALOFT TO MIX DOWN TO THE SURFACE. THE NAM
CONTINUES TO BE MUCH STRONGER WITH A LOW LEVEL JET FORECAST TO CROSS
THE REGION THIS EVENING...AND APPEARS TO BE SOMEWHAT OVERDONE. THE
STRONGEST WINDS ALOFT WILL NOT ARRIVE UNTIL THIS EVENING...AND BY
THAT TIME VERY WARM TEMPERATURES ALOFT WILL LIKELY INHIBIT EFFICIENT
MIXING OF STRONGER WINDS TO THE SURFACE OUTSIDE OF ANY CONVECTION.
WITH THIS IN MIND HAVE LIMITED WIND GUSTS TO ABOUT 35 MPH ON THE
NIAGARA FRONTIER.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
LOW PRESSURE WILL BE CENTERED OVER EASTERN QUEBEC TO START THIS
PERIOD WITH A COLD FRONT EXITING THE FORECAST AREA EASTWARD INTO
NEW ENGLAND. HIGH PRESSURE WILL BE CENTERED OVER LAKE SUPERIOR WITH
A INCREASED PRESSURE GRADIENT OVER THE LOWER LAKES TUESDAY. THIS
WILL CREATE GUSTY NORTHWEST WINDS WITH SUSTAINED SPEEDS IN THE TEENS
AND GUSTING INTO THE 20S MPH THROUGH MUCH OF THE DAY. THESE WINDS
WILL TAPER OFF TUESDAY NIGHT ACROSS WESTERN NY AS THE CENTER OF THE
SURFACE HIGH SHIFTS EAST OVER THE OHIO VALLEY AND THE PRESSURE
GRADIENT RELAXES. OTHERWISE SUNNY SKIES WITH TEMPERATURES RUNNING IN
THE UPPER 70S TO LOWER 80S AND VERY COMFORTABLE HUMIDITY LEVELS AS
DRIER AIR BUILDS IN BEHIND THE FRONT.

WEDNESDAY ANOTHER DRY DAY IS EXPECTED WITH PLENTIFUL SUNSHINE AND
LIGHT WINDS ACROSS WESTERN NY...BUT GUSTY WINDS STILL POSSIBLE EAST
OF LAKE ONTARIO WITH SOME PRESSURE GRADIENT RESIDING. HIGH PRESSURE
WILL REMAIN IN CONTROL BUT WILL BE SHIFTING EAST FROM THE OHIO
VALLEY TO OFF THE CAROLINA COAST THROUGH THE DAY. SIMILAR
TEMPERATURES TO THOSE OBSERVED ON TUESDAY ARE EXPECTED WITH CONTINUED
LOW HUMIDITY. A SOUTHERLY WIND FLOW WITH INCREASING HIGH CLOUDS WILL
DEVELOP BY WEDNESDAY NIGHT AS A DEEP LOW PRESSURE AREA APPROACHES
THE AREA FROM THE WEST ACROSS MICHIGAN. ATMOSPHERIC MOISTURE WILL
QUICKLY INCREASE AND MOSTLY CLOUDY/OVERCAST CONDITIONS ARE EXPECTED
BY EARLY THURSDAY. MODEL SOUNDINGS INDICATE AREA PRECIPITABLE WATERS
INCREASE FROM A DRY 0.50 INCHES WEDNESDAY TO VERY MOIST 2.0 INCHES
LATE WEDNESDAY/EARLY THURSDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
THE SECOND HALF OF THE WEEK INTO THE WEEKEND CONTINUES TO LOOK LIKE AN
UNSETTLED WEATHER PERIOD. BOTH THE 00Z GFS AND ECMWF INDICATE AT
LEAST TWO UPPER LEVEL DISTURBANCES THAT WILL DROP ACROSS THE LAKES
WITH ASSOCIATED SURFACE LOW PRESSURES. THE FIRST SURFACE LOW WHICH
MAY BRING WELCOMED RAINFALL WILL ARRIVE ON THURSDAY. MODELS AGREE ON
TIMING/SPEED OF THE SYSTEM BUT AS FAR AS STRENGTH THE ECMWF IS NOT
AS DEEP WITH THE SURFACE LOW. 1003 MB VERSES 997 MB ON THE 00Z GFS.
A DEEPER LOW WOULD BRING HIGHER WINDS AND HIGHER SYNOPTIC SCALE LIFT
FOR PRECIPITATION. WITH ALL MODELS INCLUDING THE SHORT TERM GUIDANCE
INDICATING INCREASED POTENTIAL FOR SHOWERS OR THUNDERSTORMS
THURSDAY...HAVE INCREASED PRECIPITATION PROBABILITIES INTO THE
LIKELY CATEGORY. TEMPERATURES THURSDAY WILL BE COOLER THAN NORMAL
WITH THE CLOUD COVER AND RAINFALL...HIGHS IN THE MID TO UPPER 70S.
GUSTY WINDS MAY ALSO BE AN ISSUE ESPECIALLY WITH A DEEPER STORM. FOR
NOW KEEPING WINDS SUSTAINED IN THE TEENS.

THE NEXT CHANCE FOR RAINFALL LOOKS TO COME EARLY IN THE WEEKEND.
ANOTHER...STRONGER...UPPER DISTURBANCE WILL DROP ACROSS THE GREAT
LAKES WITH ANOTHER SURFACE LOW SHIFTING FROM WESTERN NY INTO NEW
ENGLAND. COVERED FRIDAY WITH LOW CHANCE POPS AS THIS DAY MIGHT BE
BETWEEN SYSTEMS THEN INCREASED TO 50 POPS FOR FRIDAY NIGHT WITH
AGAIN VERY GOOD TIMING AGREEMENT BETWEEN MEDIUM RANGE MODELS.
TAPERED DOWN POPS SATURDAY INTO SUNDAY AS THE LOW DEPARTS TO THE
EAST BUT KEPT SLIGHT CHANCE POPS ON SUNDAY TO COVER FOR UPPER LEVEL
TROUGHINESS REMAINING IN THE REGION.

FOR TEMPERATURES IN THE LONG RANGE THEY WILL RUN NEAR OR JUST BELOW
NORMAL...AROUND 80 FOR AFTERNOON HIGHS AND UPPER 50S TO 60S FOR
OVERNIGHT LOWS. HPC 5-DAY QPF GRAPHICS SHOW RAINFALL TOTALS ACROSS
THE FORECAST AREA TOTALING 1.5 TO 3 OR MORE INCHES WHICH WOULD
PROVIDE MUCH NEEDED RELIEF TO CURRENT DROUGHT CONDITIONS.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
WARM ADVECTION WILL CONTINUE TO PRODUCE ISOLATED SHOWERS AND
THUNDERSTORMS ACROSS WESTERN NY THROUGH MID MORNING. THE COVERAGE OF
THESE SHOWERS WILL REMAIN SPARSE...AND TIMING WILL BE DIFFICULT WITH
BROAD AND WEAK FORCING MECHANISMS IN PLAY. WITH THIS IN MIND WILL
JUST GO WITH VCSH QUALIFIERS FOR NOW. ANY ISOLATED HEAVY SHOWER MAY
PRODUCE VERY LOCALIZED/BRIEF IFR...BUT BY IN LARGE VFR WILL PREVAIL
FOR THE REST OF TONIGHT AND MONDAY WITH VARYING AMOUNTS OF MID LEVEL
CLOUD COVER.

THE WARM ADVECTION SUPPORTED SHOWERS AND THUNDERSTORMS SHOULD DRIFT
EAST AND END BY MIDDAY AS THE WARM SECTOR BECOMES ESTABLISHED ACROSS
THE REGION. EXPECT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP THIS AFTERNOON WITH DAYTIME HEATING...MAINLY ACROSS THE
INTERIOR SOUTHERN TIER AND FINGER LAKES INTO CENTRAL AND EASTERN NY
WELL EAST OF THE TAF SITES. INCREASING SOUTHWEST FLOW WILL PUT MOST
OF THE AREA AND ALL THE TAF SITES WITHIN STABLE LAKE SHADOWS WITH
LITTLE CHANCE FOR DIURNALLY DRIVEN CONVECTION.

THIS EVENING THE MAIN MID LEVEL TROUGH AND LOW LEVEL FRONT WILL
APPROACH...WITH INCREASING LARGE SCALE ASCENT AND LOW LEVEL
CONVERGENCE. THIS SHOULD SUPPORT A BROKEN LINE OF SHOWERS AND STORMS
SWEEPING FROM NORTHWEST TO SOUTHEAST ACROSS THE AREA. BY THIS TIME
THE STABLE LAKE SHADOWS WILL BE LOOSING THEIR INFLUENCE...AND WITH
THE MORE CONCENTRATED AREA OF LARGE SCALE SUPPORT THIS SHOULD
REPRESENT THE BEST CHANCES FOR MORE CONVECTION. STILL...EXPECT
COVERAGE TO BE SOMEWHAT LIMITED GIVEN THE OVERALL LACK OF DEEP LAYER
MOISTURE...SO FOR NOW WILL JUST GO WITH VCTS QUALIFIERS DURING THE
MID TO LATE EVENING.

OUTLOOK...
TUESDAY THROUGH WEDNESDAY...VFR.
THURSDAY...VFR/MVFR WITH A CHANCE RAIN.
FRIDAY...MAINLY VFR.

&&

.MARINE...
SOUTHWEST WINDS WILL INCREASE TODAY AS LOW PRESSURE MOVES ACROSS
ONTARIO AND QUEBEC STRENGTHENING WITH TIME. THIS WILL RAMP WINDS UP
INTO THE 15-20 KNOT RANGE ON LAKE ERIE AND WESTERN LAKE ONTARIO BY
LATE MORNING...WITH STRONGER WINDS BEGINNING ON EASTERN LAKE ONTARIO
THIS EVENING. SMALL CRAFT ADVISORIES HAVE BEEN RAISED FOR BOTH LAKES
TO ACCOUNT FOR THIS PERIOD OF STRONGER WINDS AND HIGHER WAVES. WINDS
WILL VEER MORE WESTERLY TONIGHT AS A COLD FRONT DROPS SOUTH ACROSS
THE LOWER LAKES...WITH WINDS AND WAVES GRADUALLY DIMINISHING TUESDAY
MORNING. SCATTERED THUNDERSTORMS WILL ACCOMPANY THE FRONT THIS
EVENING...AND SOME OF THESE STORMS MAY PRODUCE GUSTY WINDS.

LIGHT TO MODERATE NORTHWEST WINDS WILL CONTINUE THROUGH TUESDAY AS
LOW PRESSURE CONTINUES TO DEEPEN OVER THE CANADIAN MARITIMES. THIS
MAY KEEP CONDITIONS NEAR SMALL CRAFT CRITERIA AT TIMES ON LAKE
ONTARIO. HIGH PRESSURE WILL THEN BUILD INTO THE LOWER LAKES BY
WEDNESDAY WITH LIGHT WINDS RETURNING.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM NOON TODAY TO 11 PM EDT THIS EVENING
         FOR LEZ020.
         SMALL CRAFT ADVISORY FROM NOON TODAY TO 5 AM EDT TUESDAY
         FOR LEZ040-041.
         SMALL CRAFT ADVISORY FROM NOON TODAY TO 11 PM EDT
         THIS EVENING FOR LOZ030.
         SMALL CRAFT ADVISORY FROM 9 PM THIS EVENING TO 11 AM EDT
         TUESDAY FOR LOZ043>045.
         SMALL CRAFT ADVISORY FROM NOON TODAY TO 5 AM EDT TUESDAY
         FOR LOZ042.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...SMITH
LONG TERM...SMITH
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Jul 23, 4:28 AM EST, 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
528 AM EDT MON JUL 23 2012

NYZ001>008-010>014-019>021-085-240930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
528 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE EAST OF LAKE
ONTARIO AND ACROSS THE SOUTHERN TIER AND FINGER LAKES REGIONS.
THIS EVENING A COLD FRONT WILL SWEEP ACROSS THE STATE AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL REGIONS. THE MAIN
THREATS WITH SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-240930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LOWER NIAGARA RIVER-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
528 AM EDT MON JUL 23 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS THIS AFTERNOON MAY BECOME SEVERE EAST OF LAKE
ONTARIO AND ACROSS THE SOUTHERN TIER AND FINGER LAKES REGIONS.
THIS EVENING A COLD FRONT WILL SWEEP ACROSS THE STATE AND SEVERE
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL REGIONS. THE MAIN
THREATS WITH SEVERE THUNDERSTORMS WILL BE DAMAGING WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

In the hours before

Special weather statement, Jul 23, 12:53 AM EST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
153 AM EDT MON JUL 23 2012

NYZ003-230645-
MONROE NY-
153 AM EDT MON JUL 23 2012

...STRONG THUNDERSTORM CROSSING THE GREATER ROCHESTER AREA...

* AT 148 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR SPENCERPORT...AND MOVING
  EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  GREECE...
  ROCHESTER AND IRONDEQUOIT...
  BRIGHTON...
  EAST ROCHESTER...
  PENFIELD...
  PITTSFORD...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! BRIEF TORRENTIAL DOWNPOURS WILL RESULT IN SOME
PONDING OF WATER IN POOR DRAINAGE AREAS.

LAT...LON 4300 7751 4318 7798 4331 7791 4328 7762
      4324 7755 4326 7749 4325 7738

HITCHCOCK
Special weather statement, Jul 23, 2:08 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
308 AM EDT MON JUL 23 2012

NYZ004-230800-
WAYNE NY-
308 AM EDT MON JUL 23 2012

...STRONG THUNDERSTORM MOVING ALONG THE LAKE ONTARIO SHORE...

* AT 305 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND VERY
  HEAVY RAIN.  THIS STORM WAS LOCATED NEAR ONTARIO...AND MOVING EAST
  AT 20 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  ONTARIO...
  WILLIAMSON AND PULTNEYVILLE...
  SODUS...
  SODUS POINT...
  NORTH ROSE...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM WILL ALSO PRODUCE BRIEF HEAVY
RAINFALL WHICH WILL RESULT IN PONDING OF WATER IN POOR DRAINAGE
AREAS. SOME SMALL HAIL IS ALSO POSSIBLE.

LAT...LON 4329 7686 4312 7685 4315 7735 4328 7737
      4329 7736 4330 7709 4328 7700 4330 7687

HITCHCOCK
Special weather statement, Jul 23, 3:52 AM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
452 AM EDT MON JUL 23 2012

NYZ001-002-010>012-085-231000-
NIAGARA-ORLEANS-NORTHERN ERIE-GENESEE-WYOMING-SOUTHERN ERIE-
INCLUDING THE CITIES OF...NIAGARA FALLS...MEDINA...BUFFALO...
BATAVIA...WARSAW...ORCHARD PARK...SPRINGVILLE
452 AM EDT MON JUL 23 2012

...EARLY MORNING THUNDERSTORMS CROSSING THE REGION...

WIDELY SCATTERED THUNDERSTORMS WILL CROSS THE NIAGARA FRONTIER
THROUGH 6 AM. THESE STORMS WILL PRODUCE BRIEF HEAVY DOWNPOURS
WHICH WILL RESULT IN PONDING OF WATER IN POOR DRAINAGE AREAS.
THESE STORMS WILL ALSO PRODUCE SMALL HAIL AND FREQUENT LIGHTNING
ALONG WITH WIND GUSTS TO 35 MPH.

HITCHCOCK
Special weather statement, Jul 23, 4:31 AM EST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
531 AM EDT MON JUL 23 2012

NYZ010-085-231015-
ERIE NY-
531 AM EDT MON JUL 23 2012

...STRONG THUNDERSTORM MOVING ACROSS BUFFALO...

* AT 526 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL UP TO DIME
  SIZE...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED NEAR
  SLOAN...AND MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED BY THE STRONG THUNDERSTORM MAY INCLUDE...
  SOUTH BUFFALO...
  CHEEKTOWAGA...
  DEPEW...
  LANCASTER...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY! THIS STORM MAY ALSO PRODUCE DIME SIZE HAIL AND
WIND GUSTS UP TO 35 MPH.

THIS STORM HAS THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND COULD
CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.

LAT...LON 4295 7888 4293 7848 4276 7851 4283 7887
      4285 7887 4287 7890

HITCHCOCK

The radar

The Buffalo radar (KBUF), 14 km away, was scanning. The volume nearest the first event began at 09:43 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 23, 4:45 AM EST
Where
Erie County, 0.86 mi NW of Town Line
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
42.890, -78.580

Thunderstorm winds downed trees northeast of Elma.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 405189.